Full Question: About 18 months ago, I was first treated by a neurologist. I tried several medications for migraines and began to use Maxalt 10 mg. and also Topamax. I had a lot of problems with headaches waking me up from sleep. My doctor gave me Topamax and the headaches at nighttime completely went away. Unfortunate, I began to have pain behind my eyes and was advised to immediately quit the medication. It has now been 6 months since I stopped the Topamax and the night headaches have come back with a vengeance. Also, after almost pain-free days I am again experiencing more headaches. I hesitate to take the Maxalt because I also take Zoloft and my ob doctor has a certain concern about taking both of these medications. Do you see a problem with taking both? Also, have other new preventive medications come out in the last 6 months since I have seen my doctor? Any advice that I could pass on to my neurologist would be appreciated. I have an appointment next month. I need help now but am having to wait on an opening. Thank you very much.
You have two primary issues here: the use of triptans and
As for preventives: A multitude of medications and combinations of medications are possibilities for effective for Migraine prevention, depending on the individual Migraineurs. Since you’re already taking an antidepressant, you may want to talk to your neurologist about changing from Zoloft to an antidepressant with a better track record for Migraine prevention such as Effexor XR. In recent months, two medications usually used for hypertension and/or heart disease have been showing some promise Atacand ® and Lisinopril. An additional aspect to look at is your sleep patterns. Too much, too little, or disrupted sleep can be a strong Migraine trigger. If you’re not sleeping well, perhaps it’s time to discuss a sleep study with your neurologist. Actually, many newer medications similar to the Topamax have all been looked at for migraine prophylaxis. And all of them work. I wonder if your Topamax should have been left alone–what was the exact reason for stopping it?
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
_ Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.